Texas, 2009

Hail in Texas, June 17, 2009

June 17, 2009 · NWS LUB · 2 events in 1 county or zone

An isolated thunderstorm with weak supercell characteristics initiated near the intersection of multiple outflow boundaries over northern Lamb County during the early evening hours of the 17th. This storm moved northward and produced nickel size hail in Dimmit shortly after 19:30 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated thunderstorm with weak supercell characteristics initiated near the intersection of multiple outflow boundaries over northern Lamb County during the early evening hours of the 17th. This storm moved northward and produced nickel size hail in Dimmit shortly after 19:30 CST. Additional convective development occurred along the initial storm's southern flank and eventually produced hail up to the size of golfballs in Dimmitt between 20:20 CST and 20:34 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 5:31 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT WED JUN 17 2009

.AVIATION...
THIS CYCLE WILL PUNCTUATED BY PLENTY OF MID/HIGH CLOUDS AND BREEZY
SOUTHERLY WINDS. EXPECT CONVECTION THIS EVENING AND AGAIN THURSDAY
AFTERNOON/EVENING TO REMAIN CONFINED WELL WEST OF THE
TERMINALS...SIMILAR TO THE EVOLUTION WE HAVE ALREADY SEEN TODAY.
THERE IS AN OUTSIDE SHOT OF SOME MVFR CIGS COULD AFFECT KLBB TOWARD
DAWN...BUT PROBABILITY IS QUITE LOW AND HAVE ONLY MAINTAINED A
FEW020 MENTION IN THE TAF. OTHERWISE...VFR CONDITIONS WILL BE THE
RULE.

&&

.PREV DISCUSSION... /ISSUED 359 PM CDT WED JUN 17 2009/

SHORT TERM...
DEEP...MOIST SOUTHERLY FLOW TODAY HAS PUSHED THE DRYLINE WELL INTO
NE NM AND THE WESTERN TX PANHANDLE...WITH MOST LOCATIONS SEEING
DEWPOINTS HOLDING STEADY IN THE 50-60F RANGE (EXCEPT TO THE WEST
OF A THUNDERSTORM OUTFLOW). OVERALL...THE THUNDERSTORM ACTIVITY
ACROSS THE WESTERN SPLNS/FAR SW PANHANDLE AT 3 PM APPEARS TO BE
CONCENTRATED BY A WEAK MCV REMAINING FROM EARLY MORNING CONVECTION
ACROSS FAR SW TX...AND MOVING N-NE ACROSS THE AREA. OUTSIDE OF
THIS AREA...THE STORM ACTIVITY IS FAIRLY ISOLATED AS CONSIDERABLE
CLOUD COVER HAS KEPT TEMPS DOWN A BIT...AND INSUFFICIENT FOR SFC-
BASED PARCELS TO BREAK CAP. HOWEVER...ANOTHER ITEM OF NOTE IS A
THUNDERSTORM OUTFLOW MOVING TOWARD THE I-27 CORRIDOR...WHICH MAY
PROVIDE THE ADDITIONAL LIFT TO BREAK THE CAP. AS THE MCV MOVES
NORTH OF AREA NEXT BY 4-5 PM...EXPECTING ONLY ISOLD TO WIDELY SCT
TSTM COVERAGE THE REMAINDER OF THE EVENING. INVERTED-V TYPE
SDNGS..WEAK SHEAR BUT MOIST MID-LEVELS WILL SUPPORT AN ISOLATED
THREAT OF SEVERE WIND GUSTS AND MARGINALLY SVR HAIL THIS EVENING.

OTHERWISE...HAVE DECIDED TO KEEP A SLGT CHC OF SOME STORMS GOING
OVERNIGHT ACROSS THE NM BORDER COUNTIES AS IT APPEARS ONE OR MORE
WEAK VORT MAX/S WILL LIFT OUT ACROSS NM AHEAD OF THE UPPER SHORTWAVE
TROUGH EJECTING NE ACROSS THE 4-CORNERS REGION MAINTAINING SOME WEAK
LIFT NEAR THE TX/NM BORDER.

THURSDAY/S WEATHER SHOULD BE SIMILAR TO TODAY...WITH CLOUD COVER
LIMITING HIGH TEMPS TO THE LOWER TO MID 90S ACROSS THE WEST...WITH
NEAR 100 READINGS EAST...AND A CHANCE OF SOME MORE AFTN AND EVE
TSTMS AS MID-LVL MOIST PLUME INTERACTS WITH LOW-LVL CONVERGENCE IN
SFC TROUGH NEAR TX/NM BORDER. AT THIS TIME...IT APPEARS THAT THE
TSTM ACTIVITY WILL REMAIN CONFINED TO THE VICINITY OF THE SFC
TROUGH...BUT OVERNIGHT CONVECTIVE TRENDS (IF ANY) AND/OR
MESOSCALE-TYPE FEATURES SUCH AS AN MCV/OUTFLOW MIGHT EXPAND THAT
AREA FARTHER EAST LIKE TODAY.

LONG TERM...
FORECAST AREA SHOULD REMAIN SANDWICHED BETWEEN A WEST COAST TROF
AND A SUBTROPICAL HIGH OVER THE GULF COASTAL STATES THROUGH THIS
WEEKEND BEFORE SAID HIGH RETROGRADES INTO TEXAS. RATHER DEEP PLUME
OF MOISTURE WITH EMBEDDED VORTICITY MAXIMA WILL CONTINUE TO RESIDE
OVER WEST TEXAS DURING THIS TIME RESULTING IN PERIODIC CLOUDS AND
SOME CHANCES PRECIPITATION...HOWEVER TIMING OF ANY DISCRETE IMPULSES
IS TOO DIFFICULT AT THIS TIME TO WARRANT RAISING POPS BEYOND
SLIGHT CHANCE ATTM...SO HAVE LEFT BROAD SLIGHT CHANCE MENTION ON
FRIDAY. PROLONGED SOUTHERLY LL FLOW DOES GET INTERESTING ON FRIDAY
AS BOTH NAM AND GFS SUGGEST PWATS RISING TO BETWEEN 1.5 AND 2
INCHES. ALTHOUGH THE NAM STILL INSISTS ON A MORE SOUTHWARD
PROGRESSION TO A WEAK COLD FRONT FRI AFTN THAN THE REMAINING
MODELS...BELIEVE THIS FRONT WILL REMAIN NORTH OF THE CWA.
REGARDLESS OF THIS IT APPEARS THAT DIMINISHED CAPPING AND A
POTENTIAL PRE-FRONTAL SURFACE TROF MAY PROVE SUPPORTIVE OF
GREATER POPS ESPECIALLY FRIDAY AFTERNOON.

SOUTHERN STREAM ENERGY WITH THE WRN TROF BEGINS LIFTING TO OUR
NORTH THIS WEEKEND RESULTING IN HEIGHT RISES THAT ULTIMATELY
ENCOURAGE THE SUBTROPICAL HIGH TO REDEVELOP WESTWARD. THIS PROCESS
SHOULD COMPRESS THE MOIST PLUME WEST INTO THE WRN ZONES AND NEW
MEXICO BEGINNING SATURDAY BEFORE ALL SIGNALS POINT TO DRY WX BY
SUNDAY INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  91  65  84  65 /  20  20  20  20  20
TULIA         66  92  67  85  66 /  10  10  10  20  20
PLAINVIEW     67  93  68  84  67 /  10  10  10  20  20
LEVELLAND     67  94  68  84  67 /  20  10  20  20  20
LUBBOCK       71  94  71  85  67 /  10  10  10  20  20
DENVER CITY   67  93  67  84  68 /  20  20  20  20  20
BROWNFIELD    67  94  69  85  67 /  10  10  10  20  20
CHILDRESS     72  97  72  93  70 /  10  10  10  20  20
SPUR          70  96  72  89  70 /  10  10  10  20  20
ASPERMONT     72  98  74  93  73 /  10  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, Jun 17, 10:30 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 17 2009

TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED STRONG HIGH BASED THUNDERSTORMS MAY DEVELOP NEAR THE TEXAS
AND NEW MEXICO BORDER LATE THIS AFTERNOON. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF BRIEF OUTFLOW WIND GUSTS FROM 50 TO 60 MPH AND
ISOLATED LARGE HAIL THROUGH THE WESTERN SOUTH PLAINS AND THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY
THE TEXAS AND NEW MEXICO BORDER COUNTIES ON THURSDAY. IF STORMS
DEVELOP...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATER TODAY OVER THE WESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE.

JORDAN

In the hours before

Special weather statement, Jun 17, 1:43 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
243 PM CDT WED JUN 17 2009

TXZ021-022-027-172045-
PARMER TX-CASTRO TX-BAILEY TX-
243 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORM ACROSS BAILEY...CASTRO AND PARMER COUNTIES...

AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PROGRESS...OR ABOUT 9 MILES
NORTHWEST OF MULESHOE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. BRIEF...STRONG WIND GUSTS
ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES.  ALSO...INTENSE LIGHTNING IS
REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH
OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY
AWAY FROM WINDOWS AND DOORS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3469 10284 3468 10236 3413 10274 3428 10303
TIME...MOT...LOC 1942Z 219DEG 20KT 3433 10284

JORDAN
Special weather statement, Jun 17, 2:00 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT WED JUN 17 2009

TXZ022-172045-
CASTRO TX-
300 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORM ACROSS CASTRO COUNTY...

AT 259 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIMMITT...MOVING NORTH AT 30 MPH.

SMALL HAIL AND STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM.
INTENSE LIGHTNING IS ALSO REPORTED WITH THIS STORM. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3474 10249 3474 10200 3433 10201 3432 10251
TIME...MOT...LOC 1959Z 199DEG 24KT 3454 10229

JORDAN
Special weather statement, Jun 17, 2:23 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT WED JUN 17 2009

TXZ023-029-172045-
SWISHER TX-HALE TX-
323 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORM ACROSS HALE AND SWISHER COUNTIES...

AT 320 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF HALE CENTER...MOVING NORTHEAST
AT 35 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 14 MILES
SOUTHWEST OF TULIA...ALSO MOVING NORTHEAST AT 35 MPH.

BRIEF...STRONG WIND GUSTS AND HAIL UP TO DIME SIZE ARE POSSIBLE NEAR
THESE THUNDERSTORMS.  MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY
AWAY FROM WINDOWS AND DOORS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3474 10196 3473 10147 3432 10157 3401 10175
      3406 10196
TIME...MOT...LOC 2022Z 212DEG 30KT 3413 10181

JORDAN
Special weather statement, Jun 17, 3:01 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT WED JUN 17 2009

TXZ023-172145-
SWISHER TX-
401 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 358 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF KRESS...OR ABOUT 12 MILES NORTH
OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...BRIEF STRONG WIND GUSTS...AND FREQUENT LIGHTNING ARE
POSSIBLE NEAR THIS THUNDERSTORM.  IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

LAT...LON 3475 10198 3475 10148 3432 10148 3432 10197
TIME...MOT...LOC 2100Z 209DEG 28KT 3437 10169

JORDAN
Special weather statement, Jun 17, 6:44 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT WED JUN 17 2009

TXZ028-180115-
LAMB TX-
744 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF AMHERST...OR ABOUT 12 MILES
NORTH OF LITTLEFIELD...MOVING NORTH AT 30 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3431 10247 3431 10209 3419 10208 3386 10219
      3387 10257
TIME...MOT...LOC 0044Z 197DEG 25KT 3411 10236

GS

The radar

The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Castro

When
June 17, 7:37 PM CST
Where
Castro County, Dimmitt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.550, -102.320

Local law enforcement officials reported nickel size hail in Dimmitt.

Hail, Castro

When
June 17, 8:20 PM CST to 8:34 PM CST
Where
Castro County, Dimmitt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.550, -102.320

Quarter size hail was initially reported in Dimmitt at 20:20 CST. The hail persisted as the storm intensified during the next ten to fifteen minutes. By 20:34 CST, local officials reported golfball size hail falling in the city. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168461, 168462.